Regular variation of GARCH processes

B. Basrak, R.A. Davis, T. Mikosch

Research output: Contribution to journalArticleAcademicpeer-review

213 Citations (Scopus)
1 Downloads (Pure)

Abstract

We show that the finite-dimensional distributions of a GARCH process are regularly varying, i.e., the tails of these distributions are Pareto-like and hence heavy-tailed. Regular variation of the joint distributions provides insight into the moment properties of the process as well as the dependence structure between neighboring observations when both are large. Regular variation also plays a vital role in establishing the large sample behavior of a variety of statistics from a GARCH process including the sample mean and the sample autocovariance and autocorrelation functions. In particular, if the 4th moment of the process does not exist, the rate of convergence of the sample autocorrelations becomes extremely slow, and if the second moment does not exist, the sample autocorrelations have non-degenerate limit distributions.
Original languageEnglish
Pages (from-to)95-115
JournalStochastic Processes and their Applications
Volume99
Issue number1
DOIs
Publication statusPublished - 2002

Fingerprint

Dive into the research topics of 'Regular variation of GARCH processes'. Together they form a unique fingerprint.

Cite this